Pennsylvania, 2005

Flood in Pennsylvania, March 29, 2005

March 29, 2005 · NWS CTP · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 29, 4:00 AM EST, 5 hours earlier.

Area forecast discussion, Mar 29, 4:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EST TUE MAR 29 2005

.SHORT TERM (TODAY THROUGH THURSDAY)...

WATER VAPOR IMAGERY SHOWING UPPER LO EXITING THE MID ATLANTIC COAST
WITH WELL DEVELOPED ARC OF WRAPAROUND MOISTURE IN DEFORMATION ZONE
ACROSS CENTRAL PA. 06Z MODEL DATA CONTINUES TO PUSH THIS SYSTEM TO
THE EAST...BRINGING AN END TO THE RAIN IN THE SUSQ VALL LATER THIS
MORNING. MULTISENSOR PRECIP ESTIMATES SHOWING A SWATH OF ARND 3
INCHES OF RAIN FROM SOUTH CENTRAL MTNS INTO SUSQ VALL.

PARTIAL CLEARING THIS AFTN SHOULD PUSH TEMPS TO NR SEASONAL
LEVELS...THEN HI PRES BUILDS OVER THE REGION TONIGHT...SUPPLYING
MAINLY CLEAR AND CHILLY CONDITIONS. HAVE LEANED TOWARD THE COOLER
MET NUMBERS BASED ON FAVORABLE SETUP FOR RADIATIONAL COOLING. AREAS
OF FOG ALSO SEEM POSSIBLE TONIGHT...GIVEN THE RECENT RAIN.
HOWEVER...LATEST MODEL DATA SUGGESTS BEST CHC OF FOG WILL BE
CONFINED TO N MTNS.

SOME HI CLOUDINESS WILL LIKELY SPILL INTO THE REGION BY
WEDNESDAY...AS RIDGE AXIS MOVES INTO THE MID ATLANTIC. HOWEVER...A
GOOD DEAL OF FILTERED SUN COMBINED WITH 900MB TEMPS ARND 8C SHOULD
PUSH TEMPS INTO THE L60S OVER MUCH OF THE REGION.

NEXT S/WV WILL LIFT TO OUR NORTH THRU THE GRT LKS WED NITE AND
THURS. AT THE SFC...A WARM FRONT WILL GET HUNG UP WEST OF THE
MTNS...KEEPING CENTRAL PA RELATIVELY COOL WITH A CHC OF SHOWERS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...

LATEST MED RANGE ENSEMBLE DATA CONTINUES TO SUGGESTS A STORMY END TO
THE WEEK...AS STRENGTHENING AREA OF LO PRES LIFTS NORTHWRD FROM THE
GULF COAST TOWARD WESTERN PA. SUCH A TRACK COULD PLACE CENTRAL AND
EASTERN PA IN UNSTABLE WARM SECTOR FRIDAY...RESULTING IN TSTMS.
BLUSTERY...COOL AND SHOWERY WX SEEMS QUITE LIKELY NEXT WEEKEND...AS
UPPER LO LIFTS THRU. MREF 850 TEMPS APPEAR COLD ENOUGH TO SUPPORT
SNOW SHOWERS OVR THE MTNS.

&&

.AVIATION...

MVFR TO IFR CONDS CONTINUE OVER MUCH OF THE REGION WITH LOW CIGS AND
FOG MAIN PROBLEM. SCT LOW VIS IN FOG AND RAIN ALSO STILL A
PROBLEM...MAINLY OVER EASTERN SECTIONS UNDER BANDS OF RAIN ON NW
SIDE OF LOW PRS SYSTEM. GRADUAL IMPROVEMENT IS EXPECTED THROUGH THE
DAY AS LOW PRS LIFTS OUT OF REGION.

&&

.HYDROLOGY...

SMALLER STREAMS AND CREEKS WILL CONTINUE TO OVERFLOW THEIR BANKS
OVER MUCH OF CENTRAL AND SOUTHERN PENNSYLVANIA THIS MORNING.
HOWEVER...EXPECT IMPROVING CONDITIONS BY MIDDAY. RAIN COMBINED WITH
SNOWMELT OVER NE PA AND NY STATE WILL RESULT IN NEAR BANKFULL
CONDITIONS ALONG THE MAIN STEM SUSQUEHANNA ON WEDNESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD
AVIATION...GARTNER
HYDROLOGY...FITZGERALD
Hazardous weather outlook, Mar 29, 5:22 AM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 AM EST TUE MAR 29 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-301019-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
522 AM EST TUE MAR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

RAIN WILL TAPER OFF EARLY THIS MORNING. HOWEVER..STREAMS AND CREEKS
WILL CONTINUE TO OVERFLOW THEIR BANKS IN PORTIONS OF CENTRAL AND
SOUTHERN PENNSYLVANIA FOR SEVERAL MORE HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

RECENT RAINFALL...COMBINED WITH SNOWMELT OVER NEW YORK STATE...WILL
RESULT IN NEAR BANKFULL CONDITIONS ALONG THE MAIN STEM SUSQUEHANNA ON
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dauphin

When
March 29, 9:00 AM EST to 9:00 PM EST
Where
Dauphin forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.950, -78.133

Heavy rain caused Swatara Creek at Middletown to flood. The creek exceeded flood stage of 11 feet at 09:00 EST on the 29th, crested at 11.5 feet at 18:00 EST on the 29th, then fell back below flood stage at 21:00 EST on the 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439750.